Heavy Rain, Floyd
- When
- September 9, 7:00 AM CST to 3:18 PM CST
- Where
- Floyd County, 2.13 mi ENE of Floyd
- Reported by
- Public
- Coordinates
- 43.140, -92.730
Near Floyd, 3.85 inches of rain fell.
Rainfall amounts of 2 to 4 inches were common across northeast Iowa during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated leading to more flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Rainfall amounts of 2 to 4 inches were common across northeast Iowa during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated leading to more flash flooding. Water covered roads across parts of Floyd, Chickasaw and Allamakee Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 9, 5:44 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 644 AM CDT FRI SEP 9 2016 .SHORT TERM...(Today through Monday) Issued at 309 AM CDT Fri Sep 9 2016 Sheesh....more rain? Seems like we can't catch a break in the rainfall department lately, with the next 24-36 hours expected to bring at least one if not a couple of additional rounds of showers and storms, with at least a small risk for some to be on the stronger side. The early morning pattern looks an awful lot like it should this time of year, featuring a rather broad upper trough digging through the northern Rockies with several embedded stronger shortwaves. One such lead wave is currently working through southern South Dakota and helping touch off a smattering of convection, with another in tow across northern Wyoming and a third, much stronger primary upper wave streaming into northeast Montana. Closer to home, quite the dry airmass intact across much of our area at the moment, but that quickly changes just to the south with a notable surge of deeper 850-800mb moisture working back north through northeast Nebraska and into northwest Iowa, quickly headed here through the morning hours on the nose of a modest low level jet. As such, see no real reason why current convection upstream won't upscale through at least mid morning, with effective shear on the order of 40+ knots supportive of supercellular characteristics with mainly a hail threat given the elevated nature of convection (have seen some of this to our west overnight). In addition, given a quick increase in warm cloud depth to around 3.5-4km once again with PWATs climbing toward 1.5 inches, have to again worry about some heavy rain potential, especially if organized storms can lay out along the northward advancing warm front, though given much better upper dynamic forcing from the lead wave, would think convection will tend to be more progressive than recent days. However, the simple fact is we just can't take much more water across northeast IA/southwest WI where 1 hour flash flood guidance is only around a meager inch or so. After round 1, we will likely see things spit and sputter into the afternoon with the approach of wave number 2, though the degree of available instability remains somewhat in question pending how much sunshine we can manage. Have a feeling we may break out enough into the afternoon in advance of the third incoming stronger wave/cold front to achieve some modest instability in the presence of still rather impressive shear. Interesting to see recent runs of the HRRR trying to sneak a frontal wave right through the region, with the conceptual pattern ripe for supercell development right along the cold front. Given the potential for some backed flow should that surface wave actually occur, do have at least a little concern we may be setting up for a sneaky localized tornado environment across particularly northeast Iowa, though rather paltry 0-1km shear will preclude a specific mention at this point, with large hail/damaging winds from supercellular structures right along the front the main concern. Thankfully, not much else to discuss thereafter, with the passage of the cold front ending our convective chances through the late evening. Stronger low/mid level cyclonic flow working into the region coincident with quite the push of cold advection will likely act to keep at least chances for some "wrap around" showers going for north and east areas into the day on Saturday, before strong drying and expansive low level ridging working through the area bring in another shot of early fall weather with seasonable temps and pretty much no threat for rain. .LONG TERM...(Monday Night through Thursday) Issued at 309 AM CDT Fri Sep 9 2016 The classic September roller coaster type of pattern looks to continue through late week, with high pressure working east of the area and helping set up better return flow across the region by Tuesday, just in time for our next cold front to arrive. Will have some chance for showers and maybe a little thunder with that feature, before our next surge of even cooler air arrives into mid and late week along with high pressure and more much-needed dry weather. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 644 AM CDT Fri Sep 9 2016 Main taf forecast concern is convection possibilities and MVFR conditions at both the RST/LSE taf sites through the taf period. A warm front lifting north this morning will be the focus for showers and thunderstorms at both RST/LSE taf sites through the mid to late morning hours. This first line of convection should move through the RST/LSE taf sites by 16z today. There should be break between the next round of convection...which is in association with a low pressure system moving over Lake Michigan this evening. Expect another round of scattered shower/thunderstorm activity to move across the region and possibly impact the RST/LSE taf sites this afternoon into the evening hours. With the convection this morning/this afternoon and into the evening hours expect MVFR ceiling/visibilities conditions. && .HYDROLOGY... Issued at 309 AM CDT Fri Sep 9 2016 Minor flooding continues along the Kickapoo River but with water levels now falling north of Gays Mills while some flooding also continues across portions of Richland County along the Pine River. Heading into today and this evening, continue to have concern about one or two rounds of additional showers and storms moving through the region. From a pattern perspective, the setup is not nearly as good as in recent days for widespread heavy rainfall with batches of storms expected to move along at a decent speed, though any repeated rounds of storms could put down some isolated 2-3 inch amounts. Given how low flash flood guidance remains across mainly northeast Iowa into parts of southwest Wisconsin with very wet soils, there is some risk for flooding depending on the evolution of convection the next 24 hours, though confidence at the moment is just not there as of yet to issue any type of Flood Watch. Thankfully, after this batch of precipitation, dry weather will make a return into early next week, with only smaller chances for some more showers toward Tuesday of next week. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...DTJ HYDROLOGY...Lawrence
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 334 AM CDT FRI SEP 9 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053-061-101200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-GRANT- 334 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO WORK ACROSS THE AREA INTO THIS EVENING. AN ISOLATED SEVERE STORM WITH LARGE HAIL CANNOT BE RULED OUT THIS MORNING...MAINLY WEST OF THE MISSISSIPPI RIVER. ADDITIONAL ISOLATED SEVERE STORMS THIS AFTERNOON MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY NEAR AND SOUTH OF I-90. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CHANCES FOR THUNDERSTORMS WILL BE FOUND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND SOUTH OF I-90. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ054-055-101200- CRAWFORD-RICHLAND- 334 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HIGH WATER OR MINOR FLOODING WILL CONTINUE NEAR SOME RIVERS AND STREAMS TODAY...ESPECIALLY THE LOWER REACHES OF THE KICKAPOO AND PINE RIVERS. IN ADDITION...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO WORK ACROSS THE AREA INTO THIS EVENING. A FEW STORMS THIS MORNING COULD PRODUCE SMALL HAIL...WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EARLY EVENING CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CHANCES FOR THUNDERSTORMS WILL BE FOUND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS AFTERNOON AND EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 702 AM CDT FRI SEP 9 2016 IAZ008>011-018-019-MNZ088-095-096-WIZ034-041>044-053-091330- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WINONA- FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...WINONA...PRESTON...CALEDONIA... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON... FRIENDSHIP...VIROQUA 702 AM CDT FRI SEP 9 2016 ...A QUICK MOVING LINE OF SHOWERS AND THUNDERSTORMS... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY EAST SOUTHEAST ACROSS THE AREA THIS MORNING. EXPECT RAINFALL AMOUNTS OF UP TO A HALF OF AN INCH WITHIN A HALF HOUR AND POSSIBLY PEA SIZE HAIL. REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS CAN BE EXPECTED. DTJ
The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
6 flood, 3 heavy rain, 3 flash flood. Local standard time, as filed.
Near Floyd, 3.85 inches of rain fell.
The COOP observer in Charles City measured 3.35 inches of rain.
In New Hampton, three inches of rain fell.
Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested five feet above the flood stage at 13.99 feet. This was the second time in two days that flooding occurred at this site. It had crested at 9.14 feet the day before.
Runoff from heavy rains pushed the Turkey River out of its banks near Eldorado. The river crested almost four feet above the flood stage at 16.75 feet.
Flood waters covered Pole Line Road northeast of Frankville.
Flood waters covered some county roads east of Charles City.
Flood waters covered State Highway 24 northeast of Lawler. Many other roads across Chickasaw County were reported to be under water as well.
Runoff from heavy rains caused the Upper Iowa River to go out of its banks near Dorchester. The river crested three feet over the flood stage at 17.04 feet. This was the second time in two days that flooding occurred at this site. The river had crested at 16.55 feet during the evening of Sept.7th.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over five feet above the flood stage at 17.17 feet.
Runoff from heavy rain pushed the Turkey River out of its banks near Clermont. The river crested less than a foot over the flood stage at 16.95 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over two feet above the flood stage at 19.22 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658429, 658433, 658431, 660315, 660316, 658423, 658417, 658419, 660313, 660318, 660317, 660319.